Texas, 2023

Hail in Texas, June 22, 2023

June 22, 2023 · NWS OUN · 6 events in 3 counties and zones

Severe thunderstorm development occurred across western-north Texas during the evening of the 22nd. While, wind shear was marginally sufficient for supercell storm structures, a few such storm types did emerge.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Severe thunderstorm development occurred across western-north Texas during the evening of the 22nd. While, wind shear was marginally sufficient for supercell storm structures, a few such storm types did emerge. One of these storms produced large to very large hail from Hardeman to Knox County during the evening time frame.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 22, 5:19 PM CST, 6 minutes earlier.

Area forecast discussion, Jun 22, 5:19 PM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Norman OK
619 PM CDT Thu Jun 22 2023

...New AVIATION...

.SHORT TERM...
(This evening through Friday)
Issued at 230 PM CDT Thu Jun 22 2023

The primary near-term impact to our area will come from a long-
lived, slow-moving complex of storms over the Oklahoma/Texas
panhandle as of early afternoon. THese storms have formed along an
outflow boundary left over from last night's convection, which is
now sharpening across our northwest Oklahoma zones from northern
Ellis to southern Woods Counties. 850 mb flow is largely parallel to
this boundary, which may encourage slow-moving, training convection,
although current radar trends suggest that cold pool amalgamation
will tend to drive that convection southward and potentially keep it
in the Texas panhandle. Other than this complex, a low chance for
storms exists across western north Texas. Severe weather is
unlikely, but gusty winds and small hail are possible.

Although humidity has been mercifully somewhat lower this afternoon,
low 70s dewpoints are creeping back into southern Oklahoma and
western north Texas. This will set the stage for an oppressive
overnight. Given the amount of humidity, temperatures will be slow
to fall and will likely not reach the dewpoint by daybreak, with
widespread low 70s possible.

Storm coverage tomorrow looks like it will be greater than today as
an impulse brings 40-50 knots of 500 mb flow into our western zones.
RAP forecast soundings show MLCAPE values reaching 4,500 J/kg with
near-total erosion of the cap across western Oklahoma, in addition
to 50 knots of effect bulk shear. This should be sufficient for
severe weather, but several factors complicate this forecast. First
of all, the forcing mechanism for storms is nebulous at most. THe
dryline should remain back in the Caprock region, and southerly
storm motions may spare our area from heavy weather through at least
late evening again. Secondly, extremely high PWATs will reduce
efficiency of hail growth and keep DCAPE values within manageable
levels. Thus, we currently are messaging a marginal risk for severe
weather tomorrow afternoon.

Meister

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 230 PM CDT Thu Jun 22 2023

Storm chances will increase after sunset tomorrow night coincident
with potential upscale growth of convection across the higher
terrain. A few CAMs (notably, the ARW WRF and NSSL WRF) depict an
organized MCS moving through the central portion of our area
overnight. However, those particular members of the HREF have been
"MCS-happy", so to speak, so that guidance is taken with at least a
bit of a grain of salt.

As the weekend kicks off, the main weather story will pivot back to
heat. The ridge won't go away - in fact, it is quite the feat to
begin with that we have even had flow/storm chances given the
strength of the ridge. As it builds back in, the risk of excessive
heat will return immediately given the ongoing humid nature of the
airmass. Saturday looks to be the most extreme day, and heat
advisories/excessive heat warnings will likely be needed over a
rather large swath of the area. Heat indices/WBGTR values will
slowly decrease into early next week - not because we're getting any
cooler, but because humidity values will slowly drop off of the
record-setting pace we've seen.

Storm chances will also exist periodically throughout the weekend.
Chances will be modulated by outflow boundaries from previous
convection as well as the duration with which MCSs can survive off
the high terrain; thus, predictability is low at this time. Storm
chances will be lower next week as the core of the upper ridge moves
overhead.

Meister

&&

.AVIATION...
(00Z TAFS)
Issued at 618 PM CDT Thu Jun 22 2023

TSRA will affect central and southwest Oklahoma /and KSPS/
terminals first few hours of forecast, with VFR conditions
expected thereafter. Outside of thunderstorm acivity, winds
expected to stay mostly light from the east and southeast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  72  88  72  97 /  30  20  20   0
Hobart OK         70  91  71 101 /  50  30  30   0
Wichita Falls TX  73  94  73 105 /  40  30  30   0
Gage OK           67  88  68  97 /  40  30  30   0
Ponca City OK     69  89  72  98 /  20  10  20  10
Durant OK         71  91  75  96 /  20  20  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...04
LONG TERM....04
AVIATION...11
Hazardous weather outlook, Jun 22, 3:16 PM CST, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
416 PM CDT Thu Jun 22 2023

OKZ004>048-050>052-TXZ083>090-232130-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
416 PM CDT Thu Jun 22 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

.Thunderstorms...
Thunderstorms are entering western Oklahoma from the Texas
panhandle. Damaging winds and large hail is possible this
afternoon and evening, mainly in western and southwestern
Oklahoma. While the threat is very low, a tornado cannot be ruled
out.

Further storm development is possible in the Texas panhandle this
evening, which would make it into southwestern Oklahoma and
western north Texas by daybreak. Damaging wind, large hail, and cloud-
to-ground lightning would be the primary risks from these storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Heat...
Triple digit temperatures and high heat indices are expected to
return to the area this weekend.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Jun 22, 3:49 PM CST, 1 hour 36 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
449 PM CDT Thu Jun 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     Tstm Wnd Gst     5 NE Dempsey            35.56N 99.75W
06/22/2023  M60 MPH          Roger Mills        OK   Mesonet

&&

JP
Special weather statement, Jun 22, 4:01 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Norman OK
501 PM CDT Thu Jun 22 2023

TXZ085-086-088-089-222230-
Wichita TX-Archer TX-Wilbarger TX-Baylor TX-
501 PM CDT Thu Jun 22 2023

...A strong thunderstorm will impact portions of northwestern Archer,
southwestern Wichita, southeastern Wilbarger and northeastern Baylor
Counties through 530 PM CDT...

At 501 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Lake Diversion, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dundee and Lake Diversion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3384 9914 3396 9907 3392 9876 3369 9889
TIME...MOT...LOC 2201Z 292DEG 13KT 3388 9902

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

MDU
Local storm report, Jun 22, 4:23 PM CST, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
523 PM CDT Thu Jun 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     Tstm Wnd Dmg     3 N Elk City            35.46N 99.42W
06/22/2023                   Beckham            OK   Public

            3-in tree limbs broken.

&&

JP
Special weather statement, Jun 22, 4:28 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Norman OK
528 PM CDT Thu Jun 22 2023

OKZ033-036-TXZ083-222300-
Harmon OK-Jackson OK-Hardeman TX-
528 PM CDT Thu Jun 22 2023

...A strong thunderstorm will impact portions of southwestern
Jackson, southern Harmon and northwestern Hardeman Counties through
600 PM CDT...

At 527 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Hollis, moving east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hollis, Gould, and McQueen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3471 10000 3472 9965 3431 9973 3445 10000
TIME...MOT...LOC 2227Z 288DEG 24KT 3461 10000

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
Local storm report, Jun 22, 5:19 PM CST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
619 PM CDT Thu Jun 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     Tstm Wnd Gst     4 NNE Corn              35.44N 98.76W
06/22/2023  M74 MPH          Washita            OK   Trained Spotter

&&

JP
Special weather statement, Jun 22, 5:21 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Norman OK
621 PM CDT Thu Jun 22 2023

TXZ085-086-222345-
Wichita TX-Wilbarger TX-
621 PM CDT Thu Jun 22 2023

...A strong thunderstorm will impact portions of southwestern Wichita
and southeastern Wilbarger Counties through 645 PM CDT...

At 621 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Harrold, moving east at 20 mph.

HAZARD...Wind gusts of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Electra.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3396 9918 3404 9914 3402 9886 3383 9894
      3383 9895
TIME...MOT...LOC 2321Z 282DEG 17KT 3399 9905

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

MDU

The radar

The Altus AFB radar (KFDR), 84 km away, was scanning. The volume nearest the first event began at 23:26 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Hardeman

When
June 22, 5:25 PM CST
Where
Hardeman County, 1.5 mi SSW of Goodlett
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
34.320, -99.890

Image shared via KOLJ. Time is radar estimated.

Hail, Hardeman

When
June 22, 6:00 PM CST
Where
Hardeman County, 0.9 mi NE of Copper Breaks St Pk
Measured
2.25 in hail
Reported by
Broadcast Media
Coordinates
34.120, -99.730

Imaged shared via KOLJ. Time is radar estimated.

Hail, Foard

When
June 22, 6:25 PM CST
Where
Foard County, Crowell
Measured
2.5 in hail
Reported by
COOP Observer
Coordinates
33.980, -99.720

Hail, Knox

When
June 22, 6:57 PM CST
Where
Knox County, 3 mi W of Truscott
Measured
1 in hail
Reported by
COOP Observer
Coordinates
33.750, -99.862

Hail, Knox

When
June 22, 7:36 PM CST
Where
Knox County, Rhineland
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
33.530, -99.650

Hail, Knox

When
June 22, 7:39 PM CST
Where
Knox County, Munday
Measured
1 in hail
Reported by
Public
Coordinates
33.450, -99.630

MPing report.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1114931, 1114932, 1114933, 1114937, 1114941, 1114942.